Urmimala Sarkar, MD, MPH; Dean Schillinger, MD
Potential Financial Conflicts of Interest: None disclosed.
Sarkar U., Schillinger D.; Does Lower Diabetes-Related Numeracy Lead to Increased Risk for Hypoglycemic Events?. Ann Intern Med. 2008;149:594. doi: 10.7326/0003-4819-149-8-200810210-00018
Download citation file:
Published: Ann Intern Med. 2008;149(8):594.
TO THE EDITOR:
In reviewing the findings of Cavanaugh and colleagues (1), we were impressed that the association between low numeracy and poor glycemic control seemed much stronger among insulin users than among persons taking oral medications. In addition, their finding that insulin users with low numeracy were less likely than those with high numeracy to self-adjust insulin dosage and count carbohydrates provides a possible mechanism. This would suggest that not only does numeracy affect quality, it may also have important implications for patient safety. Hypoglycemia relating to insulin use is a leading cause of adverse drug events resulting in emergency department visits (2), and we have found that patients with diabetes who report having problems learning about their health because of reading difficulties have higher incidences of severe hypoglycemia episodes (3). Taken together, this research suggests that system-level interventions to mitigate the effects of limited literacy and low numeracy must involve some combination of adequate self-management support regarding insulin use, individualized glycemic targets, and proactive surveillance (4) for adverse drug events related to insulin.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only